Skip to content

Fentanyl Kills Close to Home

  • by
By Kathleen Sterling

1.2 grams of cocaine.

40-80 milligrams of opioid.

Less than two milligrams of fentanyl.

Those numbers represent how much you need to ingest to overdose.

The latest drug scourge, fentanyl, is 50 times more potent than heroin, and 100 times more potent than morphine.

And unfortunately, it kills faster – and has taken another high school student, this time in our own neighborhood.

Seventeen-year-old Cade Kitchen, a student athlete at El Camino Charter High School, died last week of a fentanyl overdose. 

“Cade was an outstanding young man and a pleasure to coach,” El Camino Real baseball coach Josh Lienhard said. “An outstanding teammate as well. The Kitchen family is one of the best families I have had the pleasure of being around and have in the ECR baseball program.”

A star athlete. A good family. A fatal mistake.

How do parents protect their children, particularly when the new doses of fentanyl are coming disguised as candy, or slipped into another drug such as percoset?

The first step is obviously to talk to your teens about the danger – especially with Halloween coming up.

What can you do if you find an overdosed teen?

Dr. Michael Hirt of Tarzana’s Center for Integrative Medicine, told Valley News Group, “Parents and caregivers need to be familiar with the most common signs of a narcotic overdose which include: unusual sleepiness (person is difficult to arouse), very slow (or absent) breathing, blue fingernails or lips, very slow heart rate (less than 50 beats per minute), cold and clammy skin, and tiny (pinpoint) pupils.  When a person exhibiting one or more of these symptoms is found down, caregivers first should call 911 and then immediately administer a dose of Narcan.”

Narcan, or Naloxone, is a life-saving medication that can reverse the effects of an opioid overdose. According to Dr. Hirt, Narcan is now available in California without a prescription, directly from the pharmacist.  For several years, medical doctors who prescribe narcotics to their patients have also been required to simultaneously prescribe Narcan, in order to help protect patients from accidentally overdosing on prescription narcotics.

Hirt explained that when a person exhibiting one or more overdose symptoms is found down, caregivers first should call 911 and then immediately administer a dose of Narcan.  Sometimes depending on the amount of drug a victim has taken, more than one dose of Narcan is needed, especially if the victim initially responds to the Narcan but then succumbs again to the effects of the narcotic.  Any overdose victim that has been resuscitated with Narcan requires immediate follow up emergency care at a local hospital because the Narcan protection can wear off before the narcotic has been safely metabolized by the body.  Caregivers should be aware that the sudden reversal of narcotic effects by Narcan can cause some fairly dramatic (but normal and expected) side effects in the victim which include: severe body aches, diarrhea, heart palpitations, sweating, vomiting, trembling, sweats, and significant irritability.   Caregivers need to support the victim through these opioid withdrawal symptoms until professional help arrives.

 Unfortunately, it took the death of another teen at  Bernstein High School in September for LAUSD to now stock Narcan at all schools.

“As with an EpiPen and Benadryl, Narcan should have always been in a First Responder’s medical kit, especially on school campuses that serve students of all ages,” said Hirt. Some pharmacy chains  – such as Walgreens, CVS and RiteAid – are involved in state programs that give out free Narcan.

There are also a variety of “drug purity tests” on the market that will test for the presence of a variety of drugs, including fentanyl,  in even the smallest amounts and in any form. Not much information is available on the reliability of those tests, but they are designed to be used if someone bought oxycontin – but got fentanyl instead. 

Many of these issues will be addressed at a free “Fentanyl Emergency” community meeting on Tuesday, October 25, at 6:30 pm. Topics to be addressed include the  urgency of the matter, poisoning versus overdose, national versus local statistics, social media and open air dealing, and what we can do for our kids. The documentary Dead on Arrival will also be shown at the meeting. The seminar will be held at Shomrei Torah Synagogue, 7353 Valley Circle Blvd. in West Hills.

There is a gofundme page that has been set up for Cade Kitchen by El Camino Coach Lienhard and the rest of the team, which at presstime had raised over $54,000. (See gofundme for Kitchen Family.)

Cade’s heartbroken grandfather, Richard Bublitz, said, “Cade’s memory and his organ donations carry on a life that Rosemary and I treasured for 17 years. Let the tragedy of our grandson’s passing help to make others aware that one senseless moment can rob you of a lifetime of promises.”

Tags: